Browse

You are looking at 1 - 3 of 3 items for :

  • Hyperinsulinaemia x
Clear All
Open access

Athanasios Fountas, Zoe Giotaki, Evangelia Dounousi, George Liapis, Alexandra Bargiota, Agathocles Tsatsoulis and Stelios Tigas

Summary

Proteinuric renal disease is prevalent in congenital or acquired forms of generalized lipodystrophy. In contrast, an association between familial partial lipodystrophy (FPLD) and renal disease has been documented in very few cases. A 22-year-old female patient presented with impaired glucose tolerance, hyperinsulinemia, hirsutism and oligomenorrhea. On examination, there was partial loss of subcutaneous adipose tissue in the face, upper and lower limbs, bird-like facies with micrognathia and low set ears and mild acanthosis nigricans. Laboratory investigations revealed hyperandrogenism, hyperlipidemia, elevated serum creatine kinase and mild proteinuria. A clinical diagnosis of FPLD of the non-Dunnigan variety was made; genetic testing revealed a heterozygous c.1045C > T mutation in exon 6 of the LMNA gene, predicted to result in an abnormal LMNA protein (p.R349W). Electromyography and muscle biopsy were suggestive of non-specific myopathy. Treatment with metformin and later with pioglitazone was initiated. Due to worsening proteinuria, a renal biopsy was performed; histological findings were consistent with mild focal glomerular mesangioproliferative changes, and the patient was started on angiotensin-converting enzyme inhibitor therapy. This is the fourth report of FPLD associated with the c.1045C > T missense LMNA mutation and the second with co-existent proteinuric renal disease. Patients carrying this specific mutation may exhibit a phenotype that includes partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.

Learning points:

  • Lipodystrophy is a rare disorder characterized by the complete or partial loss of subcutaneous adipose tissue, insulin resistance, diabetes mellitus and hyperlipidemia.

  • Proteinuric renal disease is a prevalent feature of generalized lipodystrophy but rare in familial partial lipodystrophy.

  • Patients carrying the c.1045C > T missense LMNA mutation (p.R349W) may present with familial partial lipodystrophy, proteinuric nephropathy, cardiomyopathy and atypical myopathy.

Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.

  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.

  • Standard diagnostic assessment is a non-contrast CT abdomen.

  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.

  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.